Alert archive / California / Frost Advisories in 2018
Frost Advisory 5, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Feb 24, 2018, 3:14 AM PST for Riverside County, San Bernardino County, California. It took effect at Feb 25, 2018, 12:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2018, 3:14 AM PST (11:14 UTC)
- In effect from
- Feb 25, 2018, 12:00 AM PST
- Expired
- Feb 25, 2018, 8:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WWUS76 KSGX 241114 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 314 AM PST Sat Feb 24 2018 CAZ048-241915- /O.NEW.KSGX.FR.Y.0005.180225T0800Z-180225T1600Z/ /O.CON.KSGX.FZ.W.0003.000000T0000Z-180224T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley, Rancho Cucamonga, and Corona 314 AM PST Sat Feb 24 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY... The National Weather Service in San Diego has issued a Frost Advisory...which is in effect from midnight tonight to 8 AM PST Sunday. * Location for early this morning...Much of the Inland Empire except areas below the Cajon Pass. * Duration for this morning...Several hours of temperatures sufficient for frost with a few hours of subfreezing temperatures in the coldest locations...mostly in southern and eastern portions of the Inland Empire. * Location for tonight...Mostly for southern and eastern portions of the Inland Empire. * Duration for tonight...Four to six hours of temperatures sufficient for frost. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. Sub freezing temperatures can harm outdoor pets and livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ050-241600- /O.CON.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Diego County Valleys- Including the city of Escondido 314 AM PST Sat Feb 24 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Location...For the inland valleys to near the coastal foothills of the mountains * Duration...Several hours of temperatures in the lower to mid 30s with coldest locations in the upper 20s for a few hours. * Temperature...Lower to mid 30s with coldest locations in the upper 20s. * Impacts...Plants and other sensitive vegetation may be damaged if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ065-241600- /O.CON.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Gorgonio Pass Near Banning- Including the city of Banning 314 AM PST Sat Feb 24 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Location...The western portion of the San Gorgonio Pass. * Duration...Several hours of temperatures in the lower to mid 30s. * Temperature...Lower to mid 30s. * Impacts...Plants and other sensitive vegetation may be damaged if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 17
4 follow-up statements
517 WWUS76 KSGX 241601 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 801 AM PST Sat Feb 24 2018 CAZ048-250000- /O.EXP.KSGX.FZ.W.0003.000000T0000Z-180224T1600Z/ /O.CON.KSGX.FR.Y.0005.180225T0800Z-180225T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley, Rancho Cucamonga, and Corona 801 AM PST Sat Feb 24 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY... ...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING... * Location for tonight...Mostly for southern and eastern portions of the Inland Empire. * Temperatures for tonight...Areas of 33 to 36 degrees. * Timing for tonight...12 AM through 8 AM Sunday. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. Sub freezing temperatures can harm outdoor pets and livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ050-241715- /O.EXP.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Diego County Valleys- Including the city of Escondido 801 AM PST Sat Feb 24 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Temperatures are quickly rising into the 40s, therefore the frost advisory will be allowed to expire at 8 AM. $$ CAZ065-241715- /O.EXP.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Gorgonio Pass Near Banning- Including the city of Banning 801 AM PST Sat Feb 24 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Temperatures are quickly rising into the 40s, therefore the frost advisory will be allowed to expire at 8 AM. $$ JJT
807 WWUS76 KSGX 250436 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 836 PM PST Sat Feb 24 2018 CAZ048-251400- /O.CON.KSGX.FR.Y.0005.180225T0800Z-180225T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley and Corona 836 PM PST Sat Feb 24 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY... * Location for tonight...Mostly for southern and eastern portions of the Inland Empire. * Temperatures for tonight...Areas of 32 to 36 degrees. * Timing for tonight...Midnight through 8 AM Sunday. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. Sub freezing temperatures can harm outdoor pets and livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ jmb
845 WWUS76 KSGX 251024 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 224 AM PST Sun Feb 25 2018 CAZ048-251600- /O.CON.KSGX.FR.Y.0005.000000T0000Z-180225T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley and Corona 224 AM PST Sun Feb 25 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Location...Mostly for southern and eastern portions of the Inland Empire. * Temperatures...Areas with temperatures in the lower to mid 30s with isolated locations in the upper 20s. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 17
209 WWUS76 KSGX 251548 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 748 AM PST Sun Feb 25 2018 CAZ048-251700- /O.EXP.KSGX.FR.Y.0005.000000T0000Z-180225T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley and Corona 748 AM PST Sun Feb 25 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Temperatures will rise rapidly this morning under sunny skies. $$ jad
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Feb 23, 9:22 PM PST, 5 hours 52 minutes earlier.
Area forecast discussion, Feb 23, 9:22 PM PST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
922 PM PST Fri Feb 23 2018
.SYNOPSIS...
Cold tonight due to a dry, cold air mass and clear skies. Dry and
warmer for the weekend with locally gusty northeast winds near
the coastal foothills in the mornings and strong and gusty west
winds in the mountains and deserts Saturday evening. Another low
pressure system from the north will bring more showers with low
snow levels and strong and gusty west winds in the mountains and
deserts for late Monday night into Tuesday. Smaller chances for
showers for Wednesday and Thursday with increasing chances for
showers for Friday and Saturday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
No major changes were needed this evening.
Offshore flow will develop tonight into Saturday morning as
surface high pressure builds in the Great Basin in the wake of the
departing trough, then turn briefly onshore Saturday evening
before turning back offshore Sunday. The offshore winds
tonight/Saturday morning will be pretty weak, with local N to NE
gusts of 35 mph, but the turn to onshore winds Saturday evening
could be strong in the typical mountain ridges/desert
slopes/mountain passes and also the High Deserts, and so a Wind
Advisory may be needed for those areas. The offshore winds for
early Sunday look mostly weak once again, with local gusts of
35-40 mph through/below the passes/canyons and into the coastal
foothills. Tonight should be pretty cold due to the cold, dry air
mass, clear skies and mostly weak winds. Temperatures are likely
to reach below freezing over much of the Inland Empire (except
below the Cajon Pass where gusty offshore winds surface), so a
Freeze Warning has been issued. Meanwhile, it may not get quite as
cold in the San Diego county valleys and San Gorgonio Pass, so a
Frost Advisory was issued for those areas. The offshore winds and
weak ridging aloft building into the area will bring drier
weather and slight warming Saturday through Sunday. Highs may
reach near normal on Sunday west of the mountains, but still
colder than normal elsewhere.
Flow turns back onshore late Sunday night into Monday as a trough
digs down along the West coast. Models are in pretty good
agreement with bringing this trough Southern California Monday
night through Tuesday, likely resulting in widespread showers over
and west of the mountains and a few showers in the deserts.
Precipitation totals with this system do not appear to be too
heavy at the moment, with potential amounts of 0.10-0.50 inches in
the coast/valleys, up to 1 inch in the mountains, and a few
hundredths in the deserts. This will be another cold system, with
snow levels falling to around 3500 feet and a few inches of snow
possible above that level. With the cold air aloft, instability
will increase, with the potential for some thunderstorms. This may
need to be added to the forecast soon. Onshore flow will
strengthen as well, with another round of strong and gusty west
winds in the mountains and deserts possible Tuesday.
The GFS and ECMWF have come into a little better agreement with
the 12Z runs regarding another system for later next week, as they
both show a trough axis moving through northern California
Thursday with a cold front potentially bringing showers on late
Thursday and Friday.
&&
.AVIATION...
240450Z...Mostly clear with unrestricted vis through Saturday
evening.
&&
.MARINE...
Winds and seas will continue to decrease overnight, but it will
remain breezy over the weekend with northwest winds of 10-20 kt,
highest over the Outer Waters. A storm will bring more strong winds
and high seas Monday and Tuesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning from 10 PM this evening to 8 AM PST Saturday for
San Bernardino and Riverside County Valleys-The Inland
Empire.
Frost Advisory from 10 PM this evening to 8 AM PST Saturday for
San Diego County Valleys-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...Harrison/jmb
AVIATION/MARINE...SSNearby
Frost Advisories in California, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.